Alert archive / Hawaii / Wind Advisories in 2014
Wind Advisory 36, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Dec 26, 2014, 3:35 AM HST for Hawaii County, Hawaii. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Dec 26, 2014, 3:35 AM HST (13:35 UTC)
- Expired
- Dec 26, 2014, 3:29 PM HST
- In force
- 12 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 13:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 1.6 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 89 J/kg
- Mixed-layer CIN
- -481 J/kg
- Mixed-layer LCL
- 760 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -47 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
307 WWHW70 PHFO 261335 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 335 AM HST FRI DEC 26 2014 ...STRONG WINDS RETURN TO BIG ISLAND SUMMITS... .ALTHOUGH THE MID-LEVEL TROUGH NORTHEAST OF THE STATE MOVED AWAY...ACCELERATION OVER HIGHER ELEVATIONS WILL PRODUCE PERIODS OF WIND SPEEDS IN EXCESS OF THE ADVISORY THRESHOLD THROUGH THIS AFTERNOON. HIZ028-270245- /O.NEW.PHFO.WI.Y.0036.141226T1335Z-141227T0400Z/ BIG ISLAND SUMMITS- 335 AM HST FRI DEC 26 2014 ...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. * WINDS...WEST 35 TO 50 MPH WITH LOCALIZED GUSTS OVER 60 MPH. * TIMING...THROUGH 6 PM HST TODAY. * IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH... OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD BE CAREFUL. && $$
1 follow-up statement
728 WWHW70 PHFO 270129 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 329 PM HST FRI DEC 26 2014 ...DANGEROUS WINDS OVER THE BIG ISLAND SUMMITS... .WINDS HAVE INCREASED TODAY ACROSS THE SUMMITS AND ARE EXPECTED TO INCREASE FURTHER TONIGHT AS AN UPPER TROUGH PASSES BY THE ISLANDS. HIZ028-271430- /O.UPG.PHFO.WI.Y.0036.000000T0000Z-141227T0400Z/ /O.NEW.PHFO.HW.W.0015.141227T0129Z-141228T0400Z/ BIG ISLAND SUMMITS- 329 PM HST FRI DEC 26 2014 ...HIGH WIND WARNING IN EFFECT UNTIL 6 PM HST SATURDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT UNTIL 6 PM HST SATURDAY. THE WIND ADVISORY IS NO LONGER IN EFFECT. * WINDS...NORTHWEST 50 TO 70 MPH WITH LOCALIZED GUSTS OVER 90 MPH. * TIMING...THROUGH SATURDAY AFTERNOON. * IMPACTS...WINDS THIS STRONG CAN RESULT IN PROPERTY DAMAGE AND CAN MAKE TRAVEL TO THE SUMMITS EXTREMELY DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... TRAVEL TO THE SUMMITS SHOULD BE AVOIDED UNTIL CONDITIONS IMPROVE. && $$ MORRISON
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Dec 25, 11:50 PM HST, 3 hours 45 minutes earlier.
Area forecast discussion, Dec 25, 11:50 PM HST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 1150 PM HST THU DEC 25 2014 .UPDATE... DURING THE PAST FOUR HOURS...THE NEARBY MID-LEVEL TROUGH HAS MOVED AWAY TOWARD THE NORTHEAST. AS THE JET STREAM ALONG THE SOUTH EDGE OF THE TROUGH MOVED AWAY WITH IT...WIND SPEEDS OVER THE BIG ISLAND SUMMITS HAVE DIMINISHED RAPIDLY TO BELOW THE THRESHOLD FOR A WIND ADVISORY...TO SAY NOTHING OF A HIGH WIND WARNING. ALSO...POPS AND RELATED FIELDS HAVE BEEN INCREASED ALONG NORTH-FACING SLOPES OF THE SMALLER ISLANDS TO REFLECT PERSISTENT UPSLOPE SHOWERS. .SYNOPSIS... LIGHT NORTHERLY WINDS...COOL TEMPERATURES...AND GENERALLY DRY CONDITIONS WILL PREVAIL THROUGH THE WEEKEND. CLOUDS AND A FEW SHOWERS WILL BE LIMITED MAINLY TO NORTHWEST SLOPES. MORE TYPICAL TRADE-WIND CONDITIONS WILL RETURN GRADUALLY BY SUNDAY NIGHT AND MONDAY. A WEAK FRONT WILL MOVE SOUTHEAST ACROSS THE STATE FROM MONDAY NIGHT OR TUESDAY INTO WEDNESDAY. && ..PREV DISCUSSION 800 PM... SURFACE OBSERVATIONS AROUND THE MAIN HAWAIIAN ISLANDS REPORTED GENERALLY LIGHT WESTERLY TO SOUTHWESTERLY WINDS. CLOUD COVER CONSISTED MOSTLY OF COLD-AIR CUMULI BREAKING IN WAVES OVER THE ISLANDS FROM THE NORTHWEST. OVERALL...THESE STABLE CLOUDS IN THE COOL POST-FRONTAL AIR MASS UNDER A RAPIDLY REBUILDING INVERSION FAILED TO PRODUCE MUCH RAIN. HOWEVER...UPLIFT ALONG NORTH SLOPES OF KAUAI MANAGED TO SQUEEZE OUT CLOSE TO A THIRD OF AN INCH THROUGH THE DAY...AND LEE PLUME CLOUDS FORMING TO THE SOUTHEAST OF OAHU APPEARED CAPABLE OF DROPPING SOME PRECIPITATION SHOULD THEY MOVE ASHORE ON MOLOKAI. OTHERWISE...CONDITIONS ACROSS THE STATE WERE DRY. THE FRONT THAT DOMINATED ISLAND WEATHER DURING THE PAST FEW DAYS NOW WAS LOCATED SUFFICIENTLY FAR TO THE NORTH THROUGH EAST SO THAT IT HAD LITTLE DIRECT INFLUENCE HERE. EVEN THE TAIL OF THE OCCLUSION MOVED AWAY TOWARD THE NORTHEAST. SIMILARLY...THE SUPPORTING TROUGH ALOFT NOW DIRECTED MOST OF ITS ENERGY AWAY FROM THE STATE. THUS...THE COOL AND STABLE POST-FRONTAL AIR MASS WILL PREVAIL INTO THE WEEKEND. STRONG WINDS OVER HIGHER ELEVATIONS MAY NOT ABATE UNTIL THE MID-LEVEL TROUGH MOVES AWAY MORE DEFINITIVELY ON SATURDAY THOUGH. GUIDANCE PREDICTED SURFACE RIDGING TO THE NORTH TO EXPAND EASTWARD SOMEWHAT MORE SLOWLY THAN USUALLY HAPPENS HERE...SO THAT LOCAL WINDS WILL TURN NORTHERLY...AND THEN NORTHEASTERLY...ONLY GRADUALLY THROUGH THE WEEKEND. WIND DIRECTION MAY NOT RETURN TO CLIMATOLOGY MUCH BEFORE SUNDAY NIGHT OR MONDAY MORNING. NORTHERLY ADVECTION WILL KEEP TEMPERATURES ON THE LOW SIDE DURING THIS TIME. HOWEVER...JUDGING BY THE EXCESSIVELY LOW RAINFALL PREDICTIONS OVER KAUAI TONIGHT...GUIDANCE PROBABLY UNDERESTIMATED HOW MUCH THE AIR MASS MAY MOISTEN OVER TIME...AND HOW MUCH OROGRAPHIC FORCING MAY BE ABLE TO SQUEEZE OUT OVER EXPOSED SLOPES. PRECIPITATION AND CLOUD COVER MAY NEED A LOCAL NUDGE UPWARD THROUGH THE WEEKEND. BY MONDAY NIGHT...ANOTHER FRONT WILL APPROACH FROM THE NORTHWEST. SOLUTIONS GENERALLY DEPICTED THIS FEATURE AS WEAKER...AND RECEIVING LESS SUPPORT FROM ALOFT...THAN THE LAST FRONT. STILL...THE ECMWF PREDICTED THE SUPPORTING MID-LEVEL TROUGH TO DIG DEEPER SOUTH THAN OTHER MODELS DID...AND IN ANY CASE CONSENSUS DID EXPECT THIS FEATURE TO HOLD TOGETHER LONG ENOUGH TO APPROACH THE BIG ISLAND BY WEDNESDAY NIGHT. RAINFALL AND WINDS ACCOMPANYING THIS FRONT LIKELY WILL BE QUITE MODEST. BY LATE NEXT WEEK...GUIDANCE HINTED THAT A MUCH STRONGER MID-LEVEL TROUGH WILL DIG SOUTH SHARPLY TOWARD THE ISLANDS...SUPPORTING THE APPROACH OF A MUCH MORE SUBSTANTIAL FRONT CARRYING LARGE AMOUNTS OF PRECIPITABLE WATER. IF CONSENSUS IS RIGHT...THEN NEXT FRIDAY INTO SATURDAY MAY BE RATHER WET. && .MARINE... SURF HEIGHTS ALONG NORTH-FACING SHORES WERE EXPECTED TO REMAIN BELOW ADVISORY LEVELS THROUGH TONIGHT. ANOTHER MODERATE NORTHWEST SWELL SHOULD ARRIVE FRIDAY NIGHT...PEAK ON SATURDAY...AND THEN DIMINISH A LITTLE ON SUNDAY. A REINFORCING NORTHWEST SWELL WILL ARRIVE ON MONDAY. OVER THE COASTAL WATERS...WIND SPEEDS AND COMBINED SEAS ALSO WERE EXPECTED TO REMAIN BELOW THE THRESHOLD FOR A SMALL CRAFT ADVISORY INTO FRIDAY. THE PENDING MODERATE NORTHWEST SWELL MAY LIFT COMBINED SEAS TO NEAR THE ADVISORY LEVEL BRIEFLY OVER EXPOSED COASTAL WATERS. && .HFO WATCHES/WARNINGS/ADVISORIES... NONE. && RYSHKO
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 25, 3:21 PM HST | High Wind Warning | HFO | Hawaii | 8 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.